Drug interactions: Cytochrome P450 isoenzymes not the only interaction mechanism
A patient taking atorvastatin is prescribed treatment for tuberculosis including rifampicin. Rifampicin is a well established potent enzyme inducer and is known to induce a number of cytochrome P450 isoenzymes, including CYP3A4, and other phase II metabolic processes, such as glucuronidation, resulting in reduced exposure to a wide variety of drugs. Atorvastatin is partially metabolised by CYP3A4, so it would be reasonable to assume that atorvastatin exposure would be reduced by rifampicin, and its efficacy might be attenuated. However, findings from pharmacokinetic studies show that this is not always the outcome and that the direction (an increase or decrease) and magnitude of the effect of rifampicin on atorvastatin exposure depends on two factors:
- Whether the rifampicin is at steady state
- Whether atorvastatin is taken at the same time or separated from rifampicin
In studies, when a single dose of atorvastatin was taken at the same time as a single dose of rifampicin, there was a seven-fold increase in atorvastatin exposure. On comparison, when a single dose of atorvastatin was given at the same time as the last dose of a five-day course of rifampicin, atorvastatin exposure was increased by just 30 per cent. However, when a single dose of atorvastatin was given about 17 hours after the last dose of a five-day course of rifampicin, atorvastatin exposure was markedly decreased, being one-fifth of that expected (ie, an 80 per cent reduction).
Why these disparate findings?
Rifampicin is a potent inhibitor of the hepatic uptake transporter, organic anion-transporting polypeptide (OATP) 1B1, and atorvastatin is a substrate of this transporter. The CYP3A4-inducing properties of rifampicin take time to develop (usually a few days) so, if rifampicin is given as a single dose, the OATP1B1 inhibitory effect will predominate, and atorvastatin exposure will increase. However, with multiple doses of rifampicin, its CYP3A4-inducing effect develops, and the balance between the inhibition of OATP1B1 and enzyme induction seems to depend on whether atorvastatin administration is simultaneous with rifampicin or separated. When dosing is separated, the CYP3A4-inducing effects of rifampicin predominate and atorvastatin exposure is decreased. When atorvastatin and rifampicin are given at the same time, the OATP1B1 inhibitory effect offsets the enzyme-inducing effect, and there is just a slight increase in atorvastatin exposure.
What should be advised?
Once rifampicin has reached steady-state, it is clear that atorvastatin should be taken at the same time of day as rifampicin.
It is important that administration is not separated, or atorvastatin efficacy is likely to be reduced. However, in clinical practice it seems far more likely that rifampicin will be started in a patient already taking atorvastatin, and so the question is, what should be advised in the first few days of starting rifampicin?
If both drugs are taken at the same time, there will be a marked increase in atorvastatin exposure for at least a couple of days. On the basis that a short-term reduction in statin efficacy is generally of little concern, a cautious approach might be to separate administration for the first few days or even stop the atorvastatin for the first few days (as is suggested with some antibacterials that interact with statins).
Does this apply to other statins?
Far less is known about drug interactions mediated via OATPs than cytochrome P450 isoenzymes. From in vitro work, it appears that most statins are substrates for OATPs and might be expected to interact with rifampicin. However, information for pravastatin shows that neither the OATP interaction (two-fold increase in exposure on simultaneous single dose administration) nor the cytochrome P450 isoenzyme interaction (variable effect, with mean 30 per cent reduction in exposure) are as marked as with atorvastatin. For pravastatin therefore, it probably does not matter if administration is separate or simultaneous with rifampicin.
For simvastatin and rosuvastatin, there are data only for the cytochrome P450 interaction, which show a marked reduction in exposure for simvastatin and a variable increase or decrease with rosuvastatin. Further study is needed to clarify the optimal way to administer these statins with rifampicin to minimise the clinical impact of this drug interaction.
What other drugs affect OATPs?
Ciclosporin is also known to be an inhibitor of OATP1B1, which explains why most statins have raised exposure with an increased risk of toxicity when given with ciclosporin, regardless of the degree to which they are metabolised by CYP3A4. It also appears that genetic differences in the gene that encodes for the OATP1B1 might be a risk factor for statin-induced myopathy.
It is important for pharmacists to be aware of the mechanisms behind clinically relevant drug interactions and their impact on the management advice given in clinical practice. As more research is published, the involvement of OATP1B1 in the mechanism of drug interactions with statins, and its clinical relevance, such as that seen with rifampicin, above, seems likely to become clearer. Continued research into this area is of ongoing importance.
| ||This article has been produced by Rhoda Lee, Jennifer Sharp and Karen Baxter on behalf of the Stockley editorial team. Stockley’s Drug Interactions is available through Pharmaceutical Press (www. pharmpress.com) and electronically on Medicines Complete (www.medicines|
Citation: The Pharmaceutical Journal URI: 11098984
Recommended from Pharmaceutical Press